Anaphylactic shock

What is an anaphylactic shock?

Anaphylactic shock is a systemic, generalized, severe hypersensitivity (or allergic) reaction that can be potentially life-threatening.

This reaction is characterized by the sudden onset of potentially fatal symptoms in the upper or lower airways, and/or cardiovascular system.

It occurs from a few minutes to a few hours after contact with an allergen (food, drug, hymenopterous insect sting such as from wasps, bees or hornets).

The reaction is characterised by a general malaise. It often comes with a hive-like rash (itching, angioedema, facial swelling), and respiratory distress from laryngeal or even bronchial oedema, followed by blood pressure collapse with tachycardia within minutes after contact with the allergen. Digestive disorders (nausea, vomiting, diarrhea and abdominal pain, etc.) can also occur.

Anaphylactic shock is the most severe and serious type of allergy. It is a medical emergency and potentially life-threatening in the short-term.

A specific symptom: Quincke's oedema

Quincke’s oedema is a severe form of allergy. It is characterized by facial oedema, especially of the eyelids and lips, and a feeling of heat. The onset of stinging in the pharynx, voice changes and inspiratory difficulties, indicate pharyngolaryngeal involvement and the imminent risk of breathing difficulties. The oedema can affect other parts of the body. It can be isolated or come with hives.

Aetiology

General aspects – pathophysiology
The risk of anaphylactic shock is related to the cardiac & respiratory complications. The drop in blood pressure can lead to loss of consciousness or even cardiac arrest. These symptoms are aggravated in the event of a related respiratory condition (asthma).

 

Allergens responsible for anaphylactic shock
The substances likely to cause serious immediate hypersensitivity reactions include:

  • general anesthesia agents and certain curares
  • hymenopterous insect stings (bees, wasps, hornets)
  • shell nuts: peanuts, walnuts, hazelnuts, etc.
  • analgesics: aspirin, lidocaine, morphine derivatives
  • iodinated contrast agents for injection
  • antibiotics, especially penicillins
  • but also latex, food (fish, sea food, eggs, milk, cured meats, etc.), filling solutions, converting enzyme inhibitors, etc.

Treatment

Immediate treatment
An ambulance should be called as soon as the symptoms occur (dial 15 in France). If the patient is already known to be allergic, a dose of adrenaline should be injected. It is available in auto-injector pen format that is easy to use.

The pen should be held in the writing hand. The protective cap should then be removed from the needle and the injection button. The injection should be administered in the thigh muscle, directly or through clothing. The pen should be held in place for ten seconds. The injection site should then be rubbed. In some cases, if symptoms do not improve, a second injection is necessary. It can be administered between 5 and 10 minutes after the first.

 

Medical treatment
Adrenaline is the cornerstone of treatment for anaphylactic shock! Patients presenting with a severe allergic reaction should always carry two adrenaline auto-injector pens with them, in an isothermal bag if possible, like those used for insulin pens.

Treatment for anaphylaxis does not only involve treatment of the acute episode. It is essential to call an ambulance, by dialing 15 or 112, after the adrenaline injection by intramuscular route, for admission to an emergency unit and so any risk of biphasic reaction can be anticipated (symptom relapse). Referral to an allergologist is primordial. Ideally, appointments are made before discharge from the A&E via specific channels. The assessment makes it possible to identify the underlying immunological mechanism, the triggering factor, and to assess the risk of cross-sensitivity, individual risk factors and factors of recurrence. Personalized supervision is put in place. Prevention and therapeutic education measures are recalled. It may also disconfirm the diagnosis of an allergy meaning certain drugs or foods can be reintroduced.

 

Patient education
An individual having sustained an anaphylactic shock should be referred to an allergology unit and should be shown how to use the auto-injector pen, that they should keep with them at all times (two pens). They should also have a card listing their allergies.

Diarrhea

Diarrhoea is the emission of at least three soft or liquid stools per day, or…

Know more

Narcolepsy

Narcolepsy, or Gélineau disease, from the name of the French doctor (1828-1906) who described it…

Know more